The information below comes from the statement of deficiencies compiled by health inspectors and provided to AHCJ by the Centers for Medicare and Medicaid Services. It does not include the steps the hospital plans to take to fix the problem, known as a plan of correction. For that information, you should contact the hospital, your state health department or CMS. Accessing the document may require you to file a Freedom of Information Request. Information on doing so is available here.

VIRGINIA HOSPITAL CENTER 1701 NORTH GEORGE MASON DRIVE ARLINGTON, VA 22205 Sept. 18, 2013
VIOLATION: PATIENT SAFETY Tag No: A0286
Based on medical record review and staff interviews, the facility failed to identify through root cause analysis a medication error for one of three patients reviewed. (Patient #1)

The findings include:

Review of the medical record of Patient #1 showed that the medications documented on the history and physical to be continued were not ordered by the physician (Staff #5) to be continued.

The history and physical dictated 2/22/13 documented the continuation of medications Klonopin, Clozopine, and Cogentin. Admission orders 2/22/13 at 4:50 p.m. were for these three medications to be given now, but there were no orders to continue these after the "now" dose. These orders were verified by the nursing staff. The Pixis documentation showed only a one time dose of Klonopin, Clozopine, and Cogentin.

Nursing notes showed a progression of anxiety, pacing, and inability to sleep from her admission to her discharge 2/22/13-2/27/13.

Staff #5, her admitting physician, was called in for interview on 9/17/13 at 12:30 p.m. Staff #5 stated he did not discontinue Cogentin, Klonopin, or Clozaril. This abrupt discontinuation of her medications would cause uncontrollable extreme psychosis. "Rather I added Seroquel, but when the nursing staff wanted a further sedative I declined a further order."

The Report of Root Cause Analysis Administrative and Preliminary Data documented a focus on the Code Blue process. The participants in the meeting were the Associate VP, QRM, three RNs from the Behavioral Health Unit, two RNs from emergency room , and the Chief Nursing Officer. The medical record review did not initiate a concern that three of Patient #1's psychiatric medications were not continued, and should not be discontinued abruptly without severe symptoms of withdrawal.

Staff #1 (Associate VP, QRM) was interviewed at 1:30 p.m. Staff #1 stated the hospital administration did a root cause analysis on Patient #1, but since it was a cardiac death the focus was on the efficiency of the code. The focus was not on the medications given or discontinued, so there was no need to take to the Medical Staff.
VIOLATION: MEDICAL STAFF ACCOUNTABILITY Tag No: A0347
**NOTE- TERMS IN BRACKETS HAVE BEEN EDITED TO PROTECT CONFIDENTIALITY**

Based on medical record review, physician interview and staff interviews, the medical staff member failed to recognize and review medication orders that caused an increase in symptoms and the quality of patient care for one of three patients reviewed. (Patient #1)

The findings include:

1. Patient #1 was a [AGE] year old with diagnoses of [DIAGNOSES REDACTED]

She was brought in by the police after exhibiting unusual behaviors and refusing medications at her group home. In spite of the request, she was unable to give a history or current medications. Her history was provided from a previous emergency room visit. The patient was then admitted to the hospital's Behavioral Health Unit.

Her mental heath exam showed inappropriate answers to questions, staring at the wall/withdrawn, disoriented, and delusional. She was admitted due to her inability to care for herself and a history of violence towards care takers.

Admission notes were dictated 2/22/13 by the admitting psychiatrist (Staff #5). History of present illness included several hospital admissions on a detention basis, and that Patient #1 was mute and refused to talk. Staff #5 indicated most of her history was obtained from her medical records. Past medical history included diseases as stroke (not documented in other records), febrile seizures (no record available), diabetes Type II, degenerative joint disease, and obesity. Her mood was described as labile and affect was flat. Medications included Klonopin twice per day, Clozopine, and Cogentin. Recommendations were to continue this regimen, as she does well at night, and add Seroquel (Antipsycotic) in the morning.

The history and physical dictated 2/22/13 documented the continuation of medications Klonopin, Clozopine, and Cogentin. Admission orders 2/22/13 at 4:50 p.m. were for these three medications to be given now, but there were no orders to continue these after the "now" dose. These orders were verified by the nursing staff. Seroquel was ordered for 2/23/13 at 2:00 p.m., and then ordered for a daily dose. The Pixis documentation showed only a one time dose of Klonopin, Clozopine, and Cogentin.

Nursing notes documented Patient #1 slept well after the "now" doses were given 2/22/13. After lunch on 2/23/13 the patient was feeling restless and unable to relax. Staff #5 was notified and ordered Seroquel. Patient #1 was restless during the night and was pacing the halls. On 2/24/13 pt was hypoverbal and had difficulty keeping her clothes on. On 2/25/13 the patient was heard screaming and hearing voices. She received an additional dose of Seroquel. During the night she was heard laughing and talking to herself. On 2/26/13 Patient #1 did not sleep most of night and was observed frequently in the kitchen snacking. This patient was on every 15 minute checks. Staff #5 was on the floor and observed the patient, but denied further sedation. On 2/27/13 at 6:00 a.m., the patient was found in her bed cyanotic. CPR failed to revive the patient.

Her discharge summary 2/27/13 by Staff #5 documented, "The patient was admitted on Clozaril (Clozopine) and there were no changes made to the Clozaril dosage. Due to the extreme anxiety and psychosis, the patient was given Seroquel 100 mg. (milligrams) twice per day that was titrated slowly. She was found by the staff on rounds unresponsive and CPR was started immediately. She was transferred to the ICU where she was pronounced dead. The family was contacted and the coroner for possible autopsy." Later under Medications Upon Death heading, "Continues to be Clozaril 400 mg in the morning, Cogentin 1 mg at night, Klonopin 1.5 mg in the morning, and Seroquel that was added at 200 mg a day."

Drugs.com and pharmacy prescription literature for Klonopin documented rapid withdrawal side effects are numerous, but may cause [DIAGNOSES REDACTED], palpitations, or irregular heart beats. Slow decreases in dosage are recommended. Clozapine literature from the hospital pharmacy indicated stopping the medication suddenly could cause hypertension or seizure, and would cause unpleasant withdrawal effects. Cogentin abrupt withdrawal symptoms include anxiety, tachycardia, insomnia, or extrapyramidal symptoms.

The medical examiner stated her manner of death was undetermined, and the cause of death was "adverse reaction to the medication Clozopine.

Staff #5 was called in for interview on 9/17/13 at 12:30 p.m. Staff #5 stated he did not discontinue Cogentin, Klonopin, or Clozaril. This abrupt discontinuation of her medications would cause uncontrollable extreme psychosis. "Rather I added Seroquel, but when the nursing staff wanted a further sedative I declined a further order." He stated her death was due to all of her co-morbidities, not her medications.

Staff #8, a nurse working in the behavioral unit for two years on the night shift, stated he had never worked with Patient #1 before the night of the 27th. He stated Patient #1 was up all night going back and forth from her room to the kitchen. He asked Staff #5 if he/she could give her a sedative, but he declined. He stated he worked with Staff #5 often, and he just happened to be on the floor and saw the behaviors of Patient #1. He usually gives an as needed medication, but this time he did not.

Staff #1 stated the hospital administration did a root cause analysis on Patient #1, but since it was a cardiac death the focus was on the efficiency of the code. The focus was not on the medications given or discontinued, so there was no need to take to the Medical Staff.